Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 221, NWS Des Moines, IA

June 12, 2001Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2001, 10:13 PM CDT for Emmet County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 12, 2001, 10:13 PM CDT (03:13 UTC)
Expired
Jun 12, 2001, 11:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Emmet County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 130315
SVRDSM

IAC063-130400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1013 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS EXTENDED THE WARNING

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA

* UNTIL 1100 PM CDT

* AT 1010 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES EAST OF ESTHERVILLE...OR ABOUT 32 MILES
  NORTHEAST OF SPENCER...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
NEAR DOLLIVER 1025 PM

WEATHER REPORTING EQUIPMENT HAS INDICATED 82 MPH WIND IN ESTHERVILLE 
AT 1005 PM. 

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT WEDNESDAY MORNING
FOR NORTHWESTERN IOWA.

LAT...LON 4350 9492 4328 9492 4332 9446 4351 9447

CLEMMONS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:32 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 12, 9:32 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CDT TUE JUN 12 2001

CAP LMTG SWD PROG OF CNVCTN AND WL CHNG ZNS TO DROP PCPN S OF HWY
30.  UPDT OUT IN LESS THAN 10.  NO OTR SIG CHNGS.

.DSM...NONE
MS JUN 01

In the hours before

Special weather statement, Jun 12, 6:30 PM CDT, 3 hours 43 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT TUE JUN 12 2001

A SLOW MOVING WARM FRONT...EXTENDING EAST FROM A LOW PRESSURE CENTER
IN EASTERN WYOMING INTO NORTHERN IOWA. THUNDERSTORMS WILL CONTINUE
TO DEVELOP ALONG THE FRONT IN EASTERN SOUTH DAKOTA AND EASTERN
NEBRASKA AND PROPAGATE EAST INTO NORTHWEST IOWA TONIGHT. AMPLE
MOISTURE AND DECENT SHEAR ALOFT COULD LEAD TO TORNADIC DEVELOPMENT
AND LARGE HAIL. IN ADDITION TO THESE THUNDERSTORMS...A DRY LINE OVER
CENTRAL NEBRASKA WILL ALSO PRODUCE THUNDERSTORMS TONIGHT. THESE
STORMS WILL EVENTUALLY MOVE EAST INTO WESTERN IOWA AND POSSIBLY INTO
CENTRAL IOWA LOCATIONS AFTER MIDNIGHT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004-015-023-033-034-044-045-131100-
CALHOUN-CARROLL-CRAWFORD-EMMET-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...CARROLL...DENISON AND ESTHERVILLE
607 PM CDT TUE JUN 12 2001

* EVENT TIMING...THROUGH 6 AM CDT.

* THREAT CATEGORIES...
     TORNADO..........LOW
     DAMAGING WINDS...LOW
     LARGE HAIL.......MODERATE
     FLASH FLOODING...LOW

* SPOTTER ACTIVATION OUTLOOK...LOW

IAZ005>007-016-017-024>028-035>039-046>050-131100-
BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...FORT DODGE...IOWA
FALLS...MARSHALLTOWN...MASON CITY...WATERLOO...WAVERLY AND WEBSTER
CITY
607 PM CDT TUE JUN 12 2001

* EVENT TIMING...AFTER MIDNIGHT THROUGH 6 AM CDT.

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...NONE
     LARGE HAIL.......LOW
     FLASH FLOODING...LOW

* SPOTTER ACTIVATION OUTLOOK...NONE

IAZ057>062-070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
607 PM CDT TUE JUN 12 2001

* EVENT TIMING...NONE

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...NONE
     LARGE HAIL.......NONE
     FLASH FLOODING...NONE

* SPOTTER ACTIVATION OUTLOOK...NONE

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

KNOLLHOFF
Local storm report, Jun 12, 10:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0956 PM    1 N ESTHERVILLE           IA   .75 INCH HAIL
06/12/01   EMMET                          REPORTED BY MEDIA.
                                          KICD RADIO.

1004 PM    ESTHERVILLE               IA   .88 INCH HAIL
06/12/01   EMMET                          REPORTED BY MEDIA.
                                          KIRL RADIO.

1006 PM    5 NNE ESTHERVILLE         IA   .75 INCH HAIL
06/12/01   EMMET                          REPORTED BY STORM
                   S                       SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:25 PM CDTSevere Thunderstorm WarningDMXEmmet30 min
Jun 12, 9:23 PM CDTSevere Thunderstorm WarningDMXEmmet52 min
Jun 12, 10:30 PM CDTSevere Thunderstorm WarningDMXKossuth40 min
Jun 12, 11:05 PM CDTSevere Thunderstorm WarningDMXKossuth55 min
Jun 12, 11:17 PM CDTSevere Thunderstorm WarningDMXEmmet58 min
Jun 12, 11:25 PM CDTSevere Thunderstorm WarningDMXWinnebago65 min
Jun 13, 12:09 AM CDTFlash Flood WarningDMXEmmet3 hr
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningDMXKossuth65 min
Jun 13, 12:14 AM CDTSevere Thunderstorm WarningDMXEmmet21 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.